What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 10, 4:59 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 10, 4:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
559 AM CDT Tue Aug 10 2021
.DISCUSSION...(Today through Monday)
Issued at 558 AM CDT Tue Aug 10 2021
Summary...Showers and thunderstorms to affect the area today and
early this evening, along with the ongoing fog along the North
Shore and Twin Ports, together with most of western Lake Superior.
After today, Wednesday and Thursday to be dry and a little
breezy, with winds settling down later in the week. No rain is
expected through the weekend, though that may change in the early
to middle part of next week.
The cold front that will slide slowly through the forecast area
today is going to serve as the focus for shower and thunderstorm
development. The storms we have over the area now are elevated and
developed in the plume of warm air advection and moisture
transportation in the 850-700mb layer, where there is also some
frontogenesis. I expect these to slowly diminish later this
morning as the low level jet weakens. We have had a few storms get
on the stronger side, but otherwise do not expect any severe
storms this morning. This afternoon, I expect new storms to
develop over northwest Wisconsin and perhaps up in the Minnesota
Arrowhead, and then slide east during the afternoon hours ahead of
the cold front. A moderate amount of CAPE should develop ahead of
the front during the afternoon and together with decent deep
layer shear due to the stronger winds aloft. There is a threat of
damaging winds or large hail for parts of northwest Wisconsin this
afternoon and very early evening, before the storms slide off to
the southeast for this evening. Tonight and early Wednesday some
steep low level lapse rates should produce scattered showers and
even a few thunderstorms over the area, though I do not expect
much rainfall or any severe weather out of this activity.
Behind the cold front this afternoon I expect a period of breezy
west winds, that along with the drier air may make for a brief
period of near critical fire weather conditions, which we will
have to monitor for this afternoon. Similar conditions may develop
Wednesday afternoon and evening as deep mixing brings down
stronger winds aloft and RH values once again dip into the 30-40
percent range. Conditions quiet down for Thursday though as the
ridge of high pressure pushes further into the area and surface
winds decrease, though afternoon RH values may be on the dry side
once again. That ridge of high pressure builds into the area for
Friday, and helps keep temperatures on the cooler side both
Thursday and Friday. It slides off to the east for Saturday
though, allowing warmer air to move in for the weekend and early
next week.
Precipitation chances may begin rising once again around mid week
as an upper level low pressure system begins to move toward the
region, but it will also bring heat and humidity to the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 110 AM CDT Tue Aug 10 2021
Fog has developed along the North shore as of issuance time, which
should continue to expand overnight, but for now have only put the
fog and poor visibilities and ceilings into KDLH, though it may
need to be added to KHIB as well. KHYR also has fog, but ceilings
should not be as low as KDLH. Showers and thunderstorms are
moving into the area from the west as of issuance time, and have
put in -SHRA and VCTS into KINL beginning around 09z for a few
hours. Have also included VCTS groups for the other terminals as
thunderstorm chances move across the area over the next 24 hours
ahead of a cold front. Behind the cold front, winds turn to the
west and should gust to around 20kts for a few hours before
diminishing again after 00z.
&&
.MARINE...
Issued at 558 AM CDT Tue Aug 10 2021
A cold front that moves through the area today is bringing chances
for showers and thunderstorms over Lake Superior. Higher low level
moisture has brought fog to the lake this morning, which should
manage to lift by mid to late morning today. Storms that develop
may become strong to severe, producing strong gusty winds and
large hail during the afternoon hours. Once the cold front moves
through, winds will become westerly and increase for the late
afternoon and overnight tonight. While we do not have gusts over
22 knots at this time, it is close in some areas and a Small Craft
Advisory may need to be issued if winds become stronger than
currently forecast. The westerly to southwesterly winds may become
gusty once again on Wednesday, and conditions may approach Small
Craft Advisory once again during the afternoon hours. Waves should
remain under 2 feet through tonight, but do increase during the
day on Wednesday as the winds increase out of the southwest.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 85 63 80 60 / 40 30 40 0
INL 80 58 78 54 / 30 40 10 10
BRD 85 64 82 61 / 20 20 10 0
HYR 85 60 82 58 / 50 10 30 0
ASX 87 62 85 61 / 50 20 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ020-021-
037.
LS...Dense Fog Advisory until 10 AM CDT this morning for LSZ121-
140>148-150.
&&
DISCUSSION...LE
AVIATION...LE
MARINE...LEHazardous weather outlook, Aug 10, 2:53 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
353 AM CDT Tue Aug 10 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-110900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
353 AM CDT Tue Aug 10 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
A Dense Fog Advisory has been issued for Carlton and Southern St.
Louis County until 10am this morning. Fog has developed overnight
and it may become locally dense at times, especially for areas
near Lake Superior.
Thunderstorms are possible this afternoon mainly over northwest
Wisconsin. A few of the stronger storms may produce large hail
and damaging winds
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-110900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
353 AM CDT Tue Aug 10 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Areas of dense fog has developed and may linger through Tuesday
morning. A Dense Fog Advisory is in effect for all nearshore
zones until 10am.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
KSE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 10, 3:29 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
429 AM CDT Tue Aug 10 2021
MNZ025-026-034-035-100945-
Northern Aitkin MN-Crow Wing MN-North Cass MN-South Itasca MN-
429 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of south central Itasca,
northwestern Aitkin, east central Cass and northeastern Crow Wing
Counties through 450 AM CDT...
At 429 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Remer, to 6 miles east of
Outing. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Swatara around 440 AM CDT.
Cohasset, Hill City, Pokegama Lake and Gunn around 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4732 9338 4680 9342 4672 9397 4706 9395
TIME...MOT...LOC 0929Z 246DEG 39KT 4706 9378 4682 9382
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSESpecial weather statement, Aug 10, 3:52 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
452 AM CDT Tue Aug 10 2021
MNZ026-035-101015-
Northern Aitkin MN-South Itasca MN-
452 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of southeastern Itasca
and northern Aitkin Counties through 520 AM CDT...
At 451 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hill City, to near Swatara. Movement was
northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Swan River and Warba around 510 AM CDT.
Other locations in the path of these storms include Jacobson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4708 9352 4722 9318 4682 9320 4676 9370
TIME...MOT...LOC 0951Z 246DEG 45KT 4702 9353 4684 9363
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSESpecial weather statement, Aug 10, 3:54 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
454 AM CDT Tue Aug 10 2021
MNZ010-101030-
Koochiching MN-
454 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of northeastern
Koochiching County through 530 AM CDT...
At 454 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pelland, to 6 miles southwest of
Littlefork. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
International Falls around 500 AM CDT.
Other locations in the path of these storms include Voyageurs
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4864 9320 4862 9318 4863 9309 4850 9309
4841 9313 4823 9376 4853 9363 4852 9361
4854 9347 4856 9345 4859 9346 4859 9344
4861 9341 4860 9337 4863 9333 4864 9325
TIME...MOT...LOC 0954Z 240DEG 36KT 4858 9355 4833 9366
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSESpecial weather statement, Aug 10, 4:22 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
522 AM CDT Tue Aug 10 2021
MNZ019-026-035-037-101045-
Central St. Louis MN-Northern Aitkin MN-South Itasca MN-
Carlton/South St. Louis MN-
522 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of southeastern Itasca,
northeastern Aitkin and southwestern St. Louis Counties through 545
AM CDT...
At 522 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swan River, to near Big Sandy Lake.
Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Swan River around 525 AM CDT.
Other locations in the path of these storms include Floodwood and
Toivola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4731 9272 4678 9283 4672 9334 4717 9323
TIME...MOT...LOC 1022Z 256DEG 28KT 4712 9316 4681 9324
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSESpecial weather statement, Aug 10, 4:27 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
527 AM CDT Tue Aug 10 2021
MNZ010-011-101100-
Koochiching MN-North St. Louis MN-
527 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of northeastern
Koochiching and northwestern St. Louis Counties through 600 AM CDT...
At 526 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near International Falls, to 12 miles east of
Littlefork. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Voyageurs National Park around 540 AM CDT.
Other locations in the path of these storms include Kabetogama and
Kabetogama Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4864 9320 4862 9318 4862 9295 4861 9295
4861 9293 4860 9291 4860 9289 4856 9280
4839 9279 4824 9334 4863 9335 4864 9325
TIME...MOT...LOC 1026Z 237DEG 27KT 4864 9331 4833 9330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KSESpecial weather statement, Aug 10, 4:58 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
558 AM CDT Tue Aug 10 2021
MNZ011-101130-
North St. Louis MN-
558 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of northwestern St.
Louis County through 630 AM CDT...
At 557 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Rainy Lake West, to 7 miles
north of Ash Lake. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rainy Lake East around 605 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4862 9295 4861 9295 4861 9293 4860 9291
4860 9289 4854 9273 4854 9264 4850 9263
4850 9270 4846 9271 4844 9269 4844 9255
4830 9302 4862 9307
TIME...MOT...LOC 1057Z 224DEG 41KT 4861 9299 4832 9295
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KSE